PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 December; 95(12): 615–616.
PMCID: PMC1279292

Seizures after alendronate

Richard J Maclsaac, PhD FRACP, Ego Seeman, MD FRACP, and George Jerums, MD FRACP

Alendronate and other bisphosphonates are effective in the prevention and treatment of osteoporosis by inhibiting bone resorption. In normal circumstances a small initial fall in serum calcium has no clinical consequences because it is corrected by an increase in parathyroid hormone (PTH) secretion1.

CASE HISTORY

A Caucasian woman aged 92 was referred by her local doctor for investigation and management of hypocalcaemia, vitamin D deficiency and secondary hyperparathyroidism. After a third lumbar (L3) vertebral fragility fracture she had received alendronate 10 mg daily for about three months before being switched to a 70 mg per week preparation. For 3 years she had been subject to right-sided focal seizures, possibly related to a 10 mm meningioma in the left frontoparietal region, but had been seizure-free for six months on a dose of phenytoin (230 mg daily) that gave a plasma concentration of 45 μmol/L (therapeutic range 40-80). Six weeks after the change to the weekly alendronate formulation she again began to have one or two seizures a week. She also reported mild tingling in both hands; there was no history of hand or laryngeal spasms, perioral tingling, feelings of apprehension, palpitations or breathlessness. Blood tests at this time showed a corrected serum calcium of 1.82 mmol/L (reference range 2.1-2.6) but serum phosphate and magnesium were normal. Alendronate therapy was stopped but the hypocalcaemia persisted. Two weeks later corrected serum calcium was 1.89 mmol/L, serum 25 (OH) vitamin D was low at 16 mmol/L (30-110), and PTH was high at 48.2 pmol/L (1.1-6.8). Serum creatinine was normal; alkaline phosphatase was 267 U/L (35-125) and gamma glutamyl transpeptidase was 191 U/L (<45). The proportions of alkaline phosphatase originating from liver and bone were not determined but there was no history of liver disease. When first seen in the clinic she walked with a waddling gait and complained of longstanding pain in both hips. Chvostek's and Trousseau's tests were negative but she had proximal muscle tenderness and weakness. Apart from the vertebral compression fracture and evidence of some mild degenerative disease of the lower lumbar spine no skeletal abnormalities or fractures were detected on spine and hip X-rays. She was treated with calcium carbonate 1200 mg twice daily and ergocalciferol (vitamin D2) 2000 units per day. Further tests showed that antibodies to endomysium and gliadin were absent. Her bone mineral density was within the osteoporotic range at the spine (L2 T-score -3.9, L4 T-score -4.0) and hip (femoral neck T-score -3.7). After a further three weeks her corrected calcium was normal at 2.3 mmol/L and the tingling in her hands, the pain around her hips and her seizures had all resolved. At the latest review, some six months after her initial presentation to the clinic, she had experienced two further short-lived partial seizures but her serum 25 (OH) vitamin D level had increased to 28 mmol/L; PTH and corrected calcium were now normal.

COMMENT

The relevance of the switch from once daily to once weekly alendronate is unclear. Probably the patient had subclinical hypocalcaemia before starting alendronate, as a result of her vitamin D deficiency. The secondary hyperparathyroidism and resultant high bone turnover state would have promoted the uptake of alendronate, with inhibition of osteoclast activity. Usually the hypocalcaemia that follows such inhibition is transient and subclinical, being compensated by increased PTH secretion. When alendronate is given for only six weeks at doses of 5-40 mg per day to postmenopausal women, PTH returns to baseline within as little as three months1. Symptomatic hypocalcaemia has been reported in patients treated with alendronate for osteoporosis or Paget's disease, usually because of unrecognized post-surgery hypoparathyroidism2,3,4. To our knowledge it has not been described before in the context of vitamin D deficiency and secondary hyperparathyroidism.

The vitamin D deficiency in this patient was probably multifactorial in origin. There was no history to suggest malabsorption, but her exposure to sunlight was negligible and she was taking an anticonvulsant. Phenytoin and other anticonvulsants such as phenobarbitone and carbamazepine upregulate hepatic microsomal enzymes that increase metabolism of 25 (OH) vitamin D; and a low vitamin D can induce secondary hyperparathyroidism by causing hypocalcaemia. The possibility of vitamin D deficiency was not explored in our patient before the start of alendronate therapy even though she was very old, had experienced a recent fracture, was on long-term anti-convulsant therapy and had a history of proximal muscle tenderness and weakness. Vitamin D deficiency in such patients is commonly neglected5,6. For an elderly patient with osteoporosis, a good policy when prescribing bisphosphonates is to co-prescribe calcium and vitamin D supplements.

References

1. Harris ST, Gertz BJ, Genant HK, et al. The effect of short-term treatment with alendronate on vertebral density and biochemical markers of bone remodelling in early postmenopausal women. J Clin Endocrinol Metab 1993;76: 1399-406 [PubMed]
2. Schussheim DH, Jacobs TP, Silverberg SJ. Hypocalcemia associated with alendronate. Ann Intern Med 1999;130: 329 [PubMed]
3. Kashyap AS, Kashyap S. Hypoparathyroidism unmasked by alendronate. Postgrad Med J 2000;76: 417-19 [PMC free article] [PubMed]
4. Stuckey BGA, Lim EM, Kent GW, et al. Bisphosphonate therapy for Paget's disease in a patient with hypoparathyroidism: profound hypocalcemia, rapid response, and prolonged remission. J Bone Miner Res 2000;16: 1719-23 [PubMed]
5. Compston JE. Vitamin D deficiency: time for action. BMJ 1998;317: 1466-77 [PMC free article] [PubMed]
6. Heller HJ, Sakhaee K. Anticonvulsant-induced bone disease. A plea for monitoring and treatment. Arch Neurol 2001;58: 1352-3 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press